North Dakota, 2018Tornadoes and Hail in North Dakota, July 14, 2018
July 14, 2018 · NWS BIS · 5 events in 4 counties and zones
A cold front moving through North Dakota combined with an upper level short wave trough to produce thunderstorms in a moisture rich environment over portions of western and central North Dakota. One storm became tornadic over Dunn County, producing two tornadoes, with one of the tornadoes producing EF1 damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $68,000
- Crop damage
- $15,000
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moving through North Dakota combined with an upper level short wave trough to produce thunderstorms in a moisture rich environment over portions of western and central North Dakota. One storm became tornadic over Dunn County, producing two tornadoes, with one of the tornadoes producing EF1 damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 14, 12:54 PM MST, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 14, 12:54 PM MST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
254 PM CDT Sat Jul 14 2018
.SHORT TERM...(This evening through Sunday)
Issued at 227 PM CDT Sat Jul 14 2018
Latest satellite and surface observations at 230 pm CDT show a
narrow band of towering cu forming in the vicinity of the cold
front, from Kenmare in Ward county southwest to just near
Dickinson, to western Slope and Bowman counties. As the cold front
moves east through the remaining afternoon hours, the weak cap
will be broken and expect thunderstorm initiation along the
frontal zone as it moves east.
The current forecast anticipates a narrow band of cape and shear
across central North Dakota in the vicinity of the frontal zone
late this afternoon and evening. The forecast zero to 6 km shear
vectors cross the frontal zone nearly perpendicular so discrete
cells will be favored initially, but the shear begins to align
with the frontal zone in the evening so a more linear form of
convection will be then favored. GOES 16 satellite meso sector is
in place over the northern plains through 09z in anticipation of
severe convection.
The convection will is expected to move east of teh region after
midnight.
On Sunday, the upper low will advance east into Ontario with
h500 ridging moving into the northern plains. Expect much cooler
temperatures Sunday as the cold front ushers in temperatures in
the 70s.
.LONG TERM...(Sunday night through Saturday)
Issued at 227 PM CDT Sat Jul 14 2018
Overall the long term trend will be dominated by a broad h500 ridge
pattern, with a weak transient upper ripple moving through
Tuesday night and Wednesday. This means slowly moderating
temperatures from the 70s on Monday back into the 80s to around
90 by Thursday into the weekend. There will be a chance of
thunderstorms Tuesday night and Wednesday, and again Saturday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1216 PM CDT Sat Jul 14 2018
Hazards to aviation will focus on scattered thunderstorms
expected to form along a cold front moving into central and
southwest North Dakota by mid afternoon. Threat of thunderstorms
will end after 03-05Z. VFR.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...WAA
LONG TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Jul 14, 1:52 PM MST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
352 PM CDT Sat Jul 14 2018
NDZ003>005-011>013-018>023-025-033>037-040>048-050-051-152100-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Dunn-Mercer-Oliver-
McLean-Sheridan-Wells-Foster-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
352 PM CDT Sat Jul 14 2018 /252 PM MDT Sat Jul 14 2018/
This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, southeast North Dakota,
and southwest North Dakota.
.DAY ONE...This Afternoon and Tonight
Hot the rest of the afternoon. Scattered thunderstorms developing
west and spreading east this evening. Storms will move slowly
eastward along a cold front through the evening. Storms will be
weakening as they head into the Turtle Mountain and the James
River Valley around sunset or shortly thereafter. Until then a
few storms will be severe with hail up to half dollar size and
wind gusts as high as 65 mph being the main threats, in addition
to the lightning, of course. Brief but heavy rain will fall from
the stronger storms.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a chance of thunderstorms later Tuesday into Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotters, caLL the National Weather Service in Bismarck with
weather reports, 701-223-4582.
NDZ001-002-009-010-017-031-032-152100-
Divide-Burke-Williams-Mountrail-McKenzie-Golden Valley-Billings-
352 PM CDT Sat Jul 14 2018 /252 PM MDT Sat Jul 14 2018/
This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.
.DAY ONE...This Afternoon and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a chance of thunderstorms later Tuesday into Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
JP Martin
In the hours before
Special weather statement, Jul 14, 1:34 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Bismarck ND
334 PM CDT SAT JUL 14 2018
NDZ018-019-142100-
Mercer-Dunn-
334 PM CDT SAT JUL 14 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DUNN AND
NORTHWESTERN MERCER COUNTIES UNTIL 400 PM CDT/300 PM MDT/...
At 334 PM CDT/234 PM MDT/, a strong thunderstorm was located 5 miles
northeast of Halliday, or 22 miles east of Killdeer, moving east at
25 mph.
Half inch hail is possible with this storm.
Locations impacted include...
Halliday and Twin Buttes.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4754 10235 4757 10203 4756 10202 4754 10203
4754 10195 4746 10184 4733 10200 4732 10236
TIME...MOT...LOC 2034Z 262DEG 23KT 4743 10228
ABELINGEvent by event
2 tornado, 1 funnel cloud, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Dunn
- When
- July 14, 2:12 PM MST to 2:17 PM MST
- Where
- Dunn County, 0.46 mi NE of Dodge to 0.35 mi E of Dodge
- Rating
- EF1
- Path length
- 0.33 mi
- Path width
- 100 yd
- Property damage
- $60,000
- Crop damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 47.305, -102.193
A tornado formed on the east edge of Dodge, near Spring Creek, and traveled southeast crossing Highway 200 before moving into a farmstead. Two outbuildings were destroyed, some trees were snapped, and crops were damaged. No injuries or deaths occurred. The damage corresponded to EF1 and from that winds were estimated to have been around 97 mph. This was the first of two tornadoes, minutes apart and from the same parent thunderstorm, in Dunn County this day.
Tornado, Dunn
- When
- July 14, 2:26 PM MST to 2:39 PM MST
- Where
- Dunn County, 4.17 mi S of Dodge to 5.18 mi S of Dodge
- Rating
- EF0
- Path length
- 1.01 mi
- Path width
- 300 yd
- Crop damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 47.240, -102.190
The tornado formed south of Dodge and passed over a recently tilled field, which made it visible 45 miles away. About 35 hay bales were displaced. There was no other damage. The tornado was rated EF0 with estimated wind speeds around 80 mph. This was the second of two tornadoes, minutes apart and from the same parent thunderstorm, in Dunn County this day.
Funnel Cloud, Mercer
- When
- July 14, 3:39 PM CST to 3:41 PM CST
- Where
- Mercer County, 8.99 mi S of Golden Vly
- Reported by
- Trained Spotter
- Coordinates
- 47.150, -102.060
Hail, Pierce
- When
- July 14, 4:45 PM CST to 4:48 PM CST
- Where
- Pierce County, 0.75 mi W of Rugby
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.369, -99.996
Thunderstorm Wind, Morton
- When
- July 14, 7:00 PM CST to 7:03 PM CST
- Where
- Morton County, 8.35 mi WSW of St Anthony
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- NWS Employee
- Coordinates
- 46.570, -101.080
A cluster of large branches were down on a road.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Tennessee, July 14, 20181 death · 1 event
- Flash Flooding and Damaging Winds in Utah, July 14 to 18, 2018$1.1 million · 50 kt wind · 21 events
- Heat in Missouri, July 14, 20188 injured · 2 events
- Flash Flood and Hail in Illinois, July 14, 2018$90,000 · 1.25 in hail · 3 events
- Flash Flooding and Damaging Wind in Arizona, July 14, 2018$50,000 · 61 kt wind · 3 events
- Flash Flood in New York, July 14, 2018$50,000 · 1 event
- Damaging Winds in New York, July 14, 2018$30,000 · 50 kt wind · 3 events
- Heavy Rain in Arizona, July 14, 20181 injured · $3,000 · 1 event
- Damaging Winds in Illinois, July 14, 201865 kt wind · 8 events
- Flash Flood and Hail in Missouri, July 14 to 15, 201865 kt wind · 7 events
- Heat in Indiana, July 14, 20186 events
- Flash Flooding and Heavy Rain in Arizona, July 14, 20186 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774470, 774499, 767336, 767337, 767339.